Texas, 2005

Heavy Snow in Texas, February 26, 2005

February 26, 2005 · NWS MAF · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 26, 3:03 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 26, 3:03 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 AM CST SAT FEB 26 2005

.SHORT TERM...
UPPER TROUGH TO OUR WEST WILL KEEP WEATHER UNSETTLED AS A SHORTWAVE
MOVING UP THROUGH MEXICO HAS PRODUCED THUNDERSTORMS ALONG THE RIO
GRANDE.  THESE HAVE BEGUN TO MOVE NORTH OF THE BORDER.  MODELS
CONTINUE TO DEVELOP PRECIPITATION THROUGH THE DAY... MOSTLY LIQUID
BUT COULD SEE A RAIN/SNOW MIX EARLY IN THE GUADALUPES AND HIGHER
ELEVATIONS OF DAVIS MOUNTAINS.  WILL CARRY LIKELY TO CATEGORICAL
POPS TODAY SOUTH AND CENTRAL WITH CHANCE NORTH.  POPS RAPIDLY
DECREASE TONIGHT TO SLIGHT CHANCE EAST AS SHORTWAVE MOVES OFF.
GIVEN WIDESPREAD RAINFALL WILL CONTINUE MENTION OF FOG AREA WIDE
OVERNIGHT.

HAVE LOWERED HIGHS TODAY A CATEGORY OR TWO AND SLIGHTLY BUMPED DOWN
LOWS TONIGHT AS IT LOOKS TO BE ANOTHER CLOUDY CHILLY WET DAY.
HOWEVER WILL BE A LITTLE WARMER THAN YESTERDAY.  ABUNDANT MOISTURE
AND UPSLOPE WIND WILL KEEP SKIES OVERCAST THROUGH THE DAY... SHOULD
START BREAKING UP OVERNIGHT.  LOOK FOR HIGHS GENERALLY IN THE MID
40S NORTH TO LOWER 50S SOUTH WITH A FEW 60S POSSIBLE ALONG THE RIO
GRANDE.  THE WIND SHOULD COME BACK AROUND TO THE SOUTH LATE IN THE
DAY AS LEESIDE TROUGH GETS SET UP SHIFTING MORE TO THE SOUTHWEST
TOWARD MORNING.

.LONG TERM...
FOR SUNDAY...A TRAILING PIECE OF SHORTWAVE ENERGY FROM THE CLOSED
LOW NOW OVER THE AZ/NM REGION WILL DRIFT SOUTHWARD OVER OUR AREA AND
PROVIDE JUST ENOUGH LIFT FOR ISOLATED SHRA TO BE POSSIBLE OVER
NORTHERN COUNTIES OF THE FORECAST AREA.  A WEAK COLD FRONT THAT WILL
REALLY ONLY RESULT IN A WIND SHIFT TO THE NORTH WILL MOVE THROUGH
BEHIND THE SHORTWAVE SUNDAY NIGHT.  SUNDAY WILL MAINLY BE A WARMER
DAY OVER THE AREA WITH DRIER AIR MOVING IN AS THE TROUGH MOVES
EAST.  MID/UPPER PATTERN WILL THEN TRANSITION INTO NORTHWESTERLY
FLOW FOR OUR AREA WITH PASSING SHORTWAVES...MAINLY TO OUR NORTH.
THE FIRST OF THESE WILL PASS THROUGH THE MIDWEST/GREAT LAKES REGION
ON MONDAY...SENDING A WEAK COLD FRONT TOWARD OUR AREA.  THIS FRONT
WILL HAVE A HARD TIME MAKING IT THROUGH OUR AREA AS THE ASSOCIATED
SFC HIGH IS FAIRLY WEAK AS IT ENTERS THE U.S. FROM CANADA.
MEANWHILE...A RIDGE WILL CONTINUE TO BUILD OVER THE WESTERN U.S.
AND HEIGHTS OVER OUR AREA WILL ALSO RISE.  THIS WILL RESULT IN A
CONTINUED WARMING TREND THROUGH THE END OF THE WEEK.  WEDNESDAY
AND WEDNESDAY NIGHT...A SHORTWAVE TROUGH WILL MOVE OVER THE
REGION...AND WE WILL CONTINUE THE LOW ORDER POPS FOR THIS TIMEFRAME
OVER SOUTHERN AND EASTERN AREAS.  THIS WILL ALSO SEND ANOTHER IN A
SERIES OF WEAK COLD FRONTS THROUGH THE REGION.  ANOTHER NORTHERN
STREAM TROUGH WILL MOVE THROUGH THE CENTRAL PORTION OF THE U.S.
THURSDAY NIGHT/FRIDAY...AND PUSH YET ANOTHER COLD FRONT TOWARD THE
AREA.  THE GFS SHOWS COLDER AIR MAKING IT FARTHER SOUTH WITH THIS
FRONT THAN THE EARLIER FRONT...BUT WILL NOT MAKE ANY CHANGES FOR
FRIDAY AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  36  64  37 /  60  20  10  10
CARLSBAD NM                52  35  64  36 /  50  10   0  10
DRYDEN TX                  52  43  69  42 /  80  10   0   0
FORT STOCKTON TX           51  41  68  40 /  70  10   0   0
GUADALUPE PASS TX          48  35  56  36 /  40  10   0   0
HOBBS NM                   50  35  64  38 /  40  10   0  10
MARFA TX                   50  32  60  34 /  60  10   0   0
MIDLAND INTL AIRPORT TX    49  37  65  36 /  60  10   0  10
ODESSA TX                  49  37  65  36 /  60  10   0  10
WINK TX                    52  39  67  40 /  60  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/20
Hazardous weather outlook, Feb 26, 3:43 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CST SAT FEB 26 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270943-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
343 AM CST SAT FEB 26 2005 (243 AM MST SAT FEB 26 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

A RAIN/SNOW MIX WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS THIS MORNING WHICH COULD CREATE HAZARDOUS
DRIVING.  ALSO ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE CENTRAL
PERMIAN BASIN... TRANS PECOS... AND BIG BEND REGION.  STORMS THAT DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Davis / Apache Mountains Area

When
February 26, 5:00 AM CST to 11:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

Heavy snow began falling over the Davis Mountains of southwestern Texas during the predawn hours of the 26th. By mid morning, operations at the McDonald Observatory were closed due to nine inches of snow accumulation. Up to five inches of snow accumulated in neighboring Fort Davis. Texas State Highway 118 between Interstate 20 and Fort Davis was impassable through much of the day.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437831.